Nebraska, 2003

Hail in Nebraska, April 22, 2003

April 22, 2003 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 22, 11:06 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 22, 11:06 AM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1206 PM MDT TUE APR 22 2003

SHORT TERM...SYSTEM CURRENTLY OVER GREAT BASIN REGION WILL SWING
EAST NORTHEAST TONIGHT WITH SOUTHERLY FLOW ALOFT OVER THE CYS
FORECAST AREA. THE CORRESPONDING SURFACE LOW PRESSURE SYSTEM WILL
INITIALLY PUSH OUT AHEAD OF THE UPPER SYSTEM...THEN WILL ASSUME A
DOUBLE BARRELED STRUCTURE WED WITH THE STRONGEST SURFACE
CYCLOGENESIS PROGGED TO OCCUR OVER EASTERN CO. BY 00Z THU THE SYSTEM
IS VERTICALLY STACKED AS THE UPPER LOW CATCHES UP WITH THE SURFACE
LOW OVER EASTERN CO. A WEAK SHORTWAVE WILL MOVE ACROSS OUR AREA THIS
EVENING WITH STRONGER DYNAMIC LIFT TO ARRIVE WED AFTERNOON. SLIGHTLY
UNSTABLE AIRMASS THIS EVENING OVER EASTERN PORTIONS OF FORECAST AREA
BECOMES MORE STABLE BY 06Z TONIGHT. WILL KEEP POPS IN PLACE TONIGHT
WITH MENTION OF SOME THUNDERSTORMS THIS EVENING EAST OF THE LARAMIE
RANGE. SOME WET SNOW IS POSSIBLE LATE TONIGHT IN HIGHER ELEVATIONS.
SOUTHERLY LOW LEVEL FLOW TONIGHT WILL USHER IN INCREASING MOISTURE.
BETTER PRECIPITATION SCENARIO WILL DEVELOP WED WITH DECENT MOISTURE
AND SOME UPPER LEVEL JET DYNAMICS COMING INTO PLAY. SNOW SHOWERS
WILL BE LIKELY OVER THE HIGHER MOUNTAINS WED WITH SOME AFTERNOON
THUNDERSTORMS POSSIBLE EAST OF THE LARAMIE RANGE AS AIRMASS BECOMES
SOMEWHAT UNSTABLE. WITH THE CLOUD COVER AND MOISTURE...TEMPERATURES
WED WILL BE RATHER COOL AND WILL REACH ONLY THE 50S IN MOST LOWER
ELEVATIONS.

LONG TERM...THE VERTICALLY STACKED STORM SYSTEM DISCUSSED PREVIOUSLY
WILL MOVE SLOWLY EAST WEDNESDAY NIGHT AND THURSDAY.  MODEL TRENDS
HAVE BEEN SLIGHTLY SLOWER WITH THE STORM AND SO EXPECT THAT
WIDESPREAD SHOWERS WILL BE OVER THE CWA INTO THURSDAY AFTERNOON
BEFORE TAPERING OFF LATE THURSDAY AFTERNOON OR THURSDAY EVENING.
SNOW LEVELS WILL LOWER TO ABOUT 6500 FEET WEDNESDAY NIGHT AND BACK
UP TO ABOUT 8000 FEET ON THURSDAY.  FOR NOW WILL GO WITH
ACCUMULATIONS OF 2 TO 5 INCHES IN THE MOUNTAINS FOR WEDNESDAY NIGHT
AND THURSDAY MORNING. THE NEXT IN THE SERIES OF UPPER LOWS WILL THEN
MOVE INTO THE PACIFC NORTHWEST AND NORTHERN ROCKIES FRIDAY AND
THROUGH THE WEEKEND.  THE MODEL TRENDS ARE FOR A BIT FURTHER NORTH
PLACEMENT OF THOSE FEATURES.  A STRONG COLD FRONT MOVES THROUGH THE
CWA FROM 06Z TO 15Z SATURDAY AND APPEARS THAT IT COULD BE A BORA
WIND PRODUCER.  DRY WEATHER SHOULD PREVAIL THURSDAY NIGHT AND FRIDAY
MORNING IN BETWEEN THE WEATHER SYSTEMS.  AFTER THAT TIME WILL GO
WITH CHANCE POPS IN MANY AREAS AS CYCLOGENESIS TAKES PLACE ON THE
FRONT TO OUR SOUTH...BUT ATMOSPHERE IS LESS MOIST.  HIGHER POPS WILL
BE PLACED OVER AND TO THE WEST OF THE MOUNTAINS FOR FRIDAY THROUGH
SUNDAY.  MODELS DIFFER SOME FOR MONDAY AND TUESDAY WITH THE LATEST
GFS SLOWER IN MOVING THE WEST PART OF THE WEEKEND STORM SYSTEM
EASTWARD.  THIS IS IN LINE WITH THE ECMWF AND FOR NOW LOOKS OK.
POPS SHOULD INCREASE EARLY NEXT WEEK AGAIN AS THE RESULTING UPPER
LOW MOVES EAST AND RIDES OVER INCREASING SURFACE UPSLOPE FLOW.
HIGHEST POPS NOW DURING THOSE 2 DAYS SHOULD BE ON TUESDAY.
PRECIPITATION TYPE WILL BE A MIX WITH MORE SNOW AT NIGHT AND MORE
RAIN DURING THE DAY.  TROUGH AXIS IS FINALLY EAST OF THE CWA BY THE
END OF NEXT WEEK FOR SOME WARMING AND DRYING.

CYS...
WY...NONE.
NE...NONE.

JR/WEILAND
Hazardous weather outlook, Apr 22, 9:45 AM MST, 4 hours 35 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-231130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GUSTY WINDS WILL CONTINUE OVER THE CENTRAL AND EASTERN PARTS OF THE
NEBRASKA PANHANDLE TODAY WITH SPEEDS OF 20 TO 30 MPH AND GUSTS TO 40
MPH.

THE AIRMASS WILL BECOME SLIGHTLY UNSTABLE THIS AFTERNOON EAST OF THE
MOUNTAINS AND WILL REMAIN SOMEWHAT UNSTABLE INTO THE EARLY EVENING
HOURS.  SOME THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY
EVENING OVER SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.  THEY
SHOULD BE RATHER WEAK HOWEVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER ROUND OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IS
EXPECTED WEDNESDAY ACROSS THE ENTIRE AREA.  A FEW OF THE STORMS IN
THE EASTERN PART OF THE PANHANDLE MAY BECOME STRONG WITH PERHAPS
SOME SMALL HAIL AND GUSTY WINDS.

BY WEDNESDAY NIGHT INTO THURSDAY MORNING...RAIN WILL BE LIKELY IN
MANY AREAS.  AT THIS TIME IT APPEARS THE SNOW LEVEL OVER SOUTHEAST
WYOMING WILL ONLY LOWER TO ABOUT 8000 FEET.  ROADS ABOVE THAT
ELEVATION MAY BECOME SLUSHY WITH THE WET SNOW.

WARMER...SHOWERY WEATHER WILL RETURN FOR FRIDAY AFTERNOON BEFORE
ANOTHER WEATHER SYSTEM BEGINS AFFECTING THE AREA ON THE WEEKEND WITH
RAIN AND SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

WCJIN-WYSE-WYNE

The radar

The Cheyenne radar (KCYS), 154 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
April 22, 2:20 PM MST to 2:25 PM MST
Where
Cheyenne County, 1 mi SE of Sidney
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.133, -102.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352342.